Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 192, NWS Dodge City, KS

June 12, 2018Seward County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 12, 2018, 8:54 PM CDT for Seward County, Stevens County, Kansas. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2018, 8:54 PM CDT (01:54 UTC)
Expired
Jun 12, 2018, 10:00 PM CDT
In force
66 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Seward County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 126 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 9:05 PM CDTHAIL 11 Se Liberal, KSQUARTER SIZE VIA SOCIAL MEDIA.
Jun 12, 9:40 PM CDTHAIL 1.252 Nw Liberal, KSQUARTER TO HALF DOLLAR SIZE HAIL OUTSIDE LIBERAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3452 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1860 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.5
Supercell composite
20.2

Open this sounding in Storm Lab

The text

As transmitted.

372 
WUUS53 KDDC 130154
SVRDDC
KSC175-189-130300-
/O.NEW.KDDC.SV.W.0192.180613T0154Z-180613T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
854 PM CDT TUE JUN 12 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Seward County in southwestern Kansas...
  Southeastern Stevens County in southwestern Kansas...

* Until 1000 PM CDT.

* At 853 PM CDT, a severe thunderstorm was located 6 miles north of 
  Tyrone, or 8 miles south of Woods, moving southeast at 10 mph. 
  Another severe storm was located just east of Liberal.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Liberal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3701 10126 3717 10121 3715 10087 3700 10090
      3700 10101
TIME...MOT...LOC 0153Z 305DEG 9KT 3704 10111 

HAIL...1.50IN
WIND...60MPH
 
$$

FINCH
2 follow-up statements
623 
WWUS53 KDDC 130207
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
907 PM CDT TUE JUN 12 2018

KSC175-189-130300-
/O.CON.KDDC.SV.W.0192.000000T0000Z-180613T0300Z/
Seward KS-Stevens KS-
907 PM CDT TUE JUN 12 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHWESTERN SEWARD AND SOUTHEASTERN STEVENS COUNTIES...

At 906 PM CDT, a severe thunderstorm was located 3 miles northwest of
Liberal, moving west at 5 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Liberal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3701 10126 3717 10121 3715 10087 3700 10090
      3700 10101
TIME...MOT...LOC 0206Z 082DEG 13KT 3708 10097 

HAIL...1.50IN
WIND...60MPH
 
$$

FINCH
243 
WWUS53 KDDC 130213
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
913 PM CDT TUE JUN 12 2018

KSC175-189-130300-
/O.CON.KDDC.SV.W.0192.000000T0000Z-180613T0300Z/
Seward KS-Stevens KS-
913 PM CDT TUE JUN 12 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHWESTERN SEWARD AND SOUTHEASTERN STEVENS COUNTIES...

At 912 PM CDT, a severe thunderstorm was located just northwest 
of Liberal, and is nearly stationary.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Liberal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3701 10126 3717 10121 3715 10087 3700 10090
      3700 10101
TIME...MOT...LOC 0212Z 074DEG 3KT 3707 10096 

HAIL...1.50IN
WIND...60MPH
 
$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 7:00 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 12, 7:00 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
700 PM CDT Tue Jun 12 2018

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 1258 PM CDT Tue Jun 12 2018

Areas of thunderstorms will be in the forecast tonight through mid
tomorrow morning. The first area of development looks to be along
a stalled frontal boundary roughly from Ashland to St. John. Once
these thunderstorms develop the outflow/cold pool could trigger
convection further west through the rest of the evening along the
boundary back westward to Dodge City. Another area of convection
in association with an upper level shortwave is expected to
develop along the Palmer divide in Colorado and then move south
and eastward into western Kansas after midnight tonight. These
thunderstorms could contain heavy rain as they evolve into a MCS
and move along the frontal boundary with decent enough 850 mb
winds.

Wednesday as the storm activity moves out clouds will hang around
through the early-mid afternoon. Depending on how long the clouds
hang around temperatures are expected to be cooler with highs
mainly in the upper 80s although a few low 90s can't be ruled out.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 141 PM CDT Tue Jun 12 2018

Hot temperatures will be the general theme as we go into the long
term forecast.

Another complex of storms is forecast to develop from Wednesday
night into Thursday morning. A shortwave trough in eastern
Colorado is forecast to develop convection and move into western
Kansas through the evening and overnight hours.

Winds will pick up out of the southwest through the day Thursday
with 850 mb temperatures warming to around 30 (C) for most
locations we should see highs get back into the upper 90s.

For Friday on it looks like the core of the warmer air will be
firmly in place through the central and southern plains driving
the jet stream well to the north. This should keep us mainly dry
with afternoon temperatures in the mid to upper 90s through the
weekend.

With the forecast position of the jet stream this should keep the
remnants of what is currently Hurricane Bud mainly to the west in
the Rockies through the weekend. However with a large upper level
low moving into the Pacific northwest by next Monday this may
drive some of the tropical moisture into southwest Kansas along
with a cool down in temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 652 PM CDT Tue Jun 12 2018

Thunderstorms earlier this evening have developed along a surface
boundary located east of Dodge City and Liberal. These two
locations currently appear the have the better chance for a few
isolated thunderstorms over the next few hours just east of these
airports so have included a VCTS til 03z Wednesday. Elsewhere
thunderstorm probability looks to be very low. Prevailing winds
across western Kansas overnight will be from the southeast at
around 10 knots. BUFR soundings indicating VFR conditions
overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  87  70  97 /  60  60  20   0
GCK  65  87  68  99 /  70  30  20   0
EHA  66  90  67  96 /  60  10  20  10
LBL  67  89  69  98 /  60  30  20   0
HYS  66  86  69  99 /  50  30  20  10
P28  71  87  71  97 /  60  60  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Burgert
Hazardous weather outlook, Jun 12, 5:14 AM CDT, 15 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
514 AM CDT Tue Jun 12 2018

KSZ030-031-043>046-061>066-074>081-084>090-131015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
514 AM CDT Tue Jun 12 2018 /414 AM MDT Tue Jun 12 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
Thunderstorm chances throughout Southwest Kansas
 increase this afternoon/evening, and may linger into Wednesday.
 Without strong upper level forcing, there will be several areas
 of potential storm initiation this afternoon. First being
 boundaries that set up over Western Kansas from convection this
 morning toward Central Kansas; second being along the warm front
 as it lifts northwest into southwestern Kansas (roughly east of
 Highway 183); and finally, where models have been most consistent
 in agreement is around a mid-level vorticity max that the NAM and
 GFS kicks out of Rockies and into Western Kansas late this
 afternoon. Storms that initially develop will have large hail and
 strong to severe wind concerns. If storms congeal into a
 possible convective system tonight, main concerns will be heavy
 rain/flooding, damaging wind and large hail.

Day 1 Hazards
-------------
* Lightning: Elevated risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------
Storms may linger into Wednesday morning.
 Another chance of storms will occur Wednesday night. Thursday
 through Sunday look to remain dry at this time. Monday, rain
 chances return.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Friday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Monday
  - Lightning: Elevated risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 5 and 11 pm west of
highway 83 for storms coming in from Colorado, and east of 86 for
storms along boundaries. If storms form into a convective system,
storms will move through Southwest Kansas overnight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jun 12, 8:06 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
806 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             GARFIELD                38.08N 99.24W
06/12/2018  E1.75 INCH       PAWNEE             KS   EMERGENCY MNGR

            CORRECTS PREVIOUS HAIL REPORT FROM GARFIELD.
            EMERGENCY MANAGER REPORTED GOLF BALL SIZE
            HAIL IN GARFIELD.

&&

RML
Local storm report, Jun 12, 8:09 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
809 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             GARFIELD                38.08N 99.24W
06/12/2018  E2.00 INCH       PAWNEE             KS   EMERGENCY MNGR

            CORRECTS PREVIOUS HAIL REPORT FROM GARFIELD.
            CORRECTS PREVIOUS HAIL REPORT FROM GARFIELD.
            EMERGENCY MANAGER REPORTED HEN EGG SIZE HAIL
            IN GARFIELD.

&&

RML
Local storm report, Jun 12, 8:25 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
825 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             GARFIELD                38.07N 99.24W
06/12/2018  E1.75 INCH       PAWNEE             KS   PUBLIC

            GOLF BALL SIZE SOCIAL MEDIA.

&&

RML
Local storm report, Jun 12, 8:30 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
830 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             GARFIELD                38.08N 99.24W
06/12/2018  E2.75 INCH       PAWNEE             KS   PUBLIC

            ESTIMATED BASEBALL SIZE BASED ON PICTURE ON
            TWITTER.

&&

RML
Local storm report, Jun 12, 8:33 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
833 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             3 ENE HOPEWELL          37.82N 98.94W
06/12/2018  E1.00 INCH       PRATT              KS   PUBLIC

            QUARTER SIZE.

&&

RML
Local storm report, Jun 12, 8:52 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
852 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     HAIL             1 SE LIBERAL            37.03N 100.92W
06/12/2018  E1.50 INCH       SEWARD             KS   EMERGENCY MNGR

            PING PONG SIZE BY EM.

&&

RML

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:00 PM CDTSevere Thunderstorm WarningDDCFord, Kiowa45 min
Jun 12, 7:18 PM CDTFlash Flood WarningDDCClark, Comanche3 hr
Jun 12, 7:20 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Pratt, Stafford55 min
Jun 12, 7:33 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa27 min
Jun 12, 7:57 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Rush, Stafford63 min
Jun 12, 8:14 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Stafford61 min
Jun 12, 8:17 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pratt, Stafford23 min
Jun 12, 8:24 PM CDTSevere Thunderstorm WarningDDCClark, Meade, Seward66 min
Jun 12, 9:02 PM CDTSpecial Weather StatementDDCMorton58 min
Jun 12, 9:10 PM CDTSevere Thunderstorm WarningDDCMorton65 min
Jun 12, 9:32 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens40 min
Jun 12, 9:35 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa39 min
Jun 12, 9:47 PM CDTSpecial Weather StatementDDCPratt58 min
Jun 12, 10:19 PM CDTSpecial Weather StatementDDCStanton56 min
Jun 12, 11:19 PM CDTSpecial Weather StatementDDCSeward, Stevens56 min
Jun 12, 11:23 PM CDTSevere Thunderstorm WarningDDCGrant, Stanton52 min
Jun 12, 11:39 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny51 min
Jun 13, 12:10 AM CDTSevere Thunderstorm WarningDDCGrant, Stanton50 min
Jun 13, 12:28 AM CDTSevere Thunderstorm WarningDDCHamilton, Kearny25 min
Jun 13, 12:57 AM CDTSpecial Weather StatementDDCGrant63 min
Jun 13, 1:11 AM CDTSpecial Weather StatementDDCStanton64 min
Jun 13, 6:40 AM CDTSpecial Weather StatementDDCHamilton65 min
Jun 13, 7:45 AM CDTSpecial Weather StatementDDCHamilton45 min
Jun 13, 9:25 AM CDTSpecial Weather StatementDDCLane65 min
Jun 13, 9:31 AM CDTSpecial Weather StatementDDCTrego44 min
Jun 13, 9:48 AM CDTSpecial Weather StatementDDCEllis42 min
Jun 13, 9:52 AM CDTSpecial Weather StatementDDCTrego23 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.